Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 239, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 28, 2007, 8:16 PM CDT for Graham County, Norton County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2007, 8:16 PM CDT (01:16 UTC)
- Expired
- Sep 28, 2007, 8:53 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Graham County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2091 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 290116
SVRGLD
KSC065-137-290215-
/O.NEW.KGLD.SV.W.0239.070929T0116Z-070929T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM CDT FRI SEP 28 2007
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS...
SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 915 PM CDT
* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MORLAND...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW ALMELO AROUND 825 PM CDT...
BOGUE AROUND 830 PM CDT...
LENORA AROUND 835 PM CDT...
EDMOND AROUND 845 PM CDT...
DENSMORE AROUND 855 PM CDT...
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3979 9962 3923 9961 3913 10015 3928 10015
3929 10017 3966 10017
TIME...MOT...LOC 0116Z 221DEG 29KT 3942 10000
$$
JRM2 follow-up statements
000
WWUS53 KGLD 290132
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT FRI SEP 28 2007
KSC065-137-290215-
/O.CON.KGLD.SV.W.0239.000000T0000Z-070929T0215Z/
NORTON KS-GRAHAM KS-
832 PM CDT FRI SEP 28 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR GRAHAM AND SOUTHERN NORTON COUNTIES...
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SAINT PETER...MOVING NORTHEAST AT 35 MPH. ANOTHER STORM
CAPABLE OF PRODUCING WINDS IN EXCESS OF 58 MPH WAS LOCATED ACROSS
NORTHERN GRAHAM COUNTY MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
STUDLEY AROUND 845 PM CDT...
MORLAND AROUND 850 PM CDT...
PENOKEE AROUND 855 PM CDT...
HILL CITY AND NEW ALMELO AROUND 905 PM CDT...
BOGUE AROUND 910 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3979 9962 3923 9961 3913 10015 3928 10015
3929 10017 3966 10017
TIME...MOT...LOC 0132Z 220DEG 31KT 3918 10010
$$
JRM000
WWUS53 KGLD 290153
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI SEP 28 2007
KSC065-137-290202-
/O.CAN.KGLD.SV.W.0239.000000T0000Z-070929T0215Z/
NORTON KS-GRAHAM KS-
852 PM CDT FRI SEP 28 2007
...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM AND SOUTHERN NORTON
COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3979 9962 3923 9961 3913 10015 3928 10015
3929 10017 3966 10017
TIME...MOT...LOC 0152Z 220DEG 31KT 3931 9996
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:52 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 28, 3:52 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT FRI SEP 28 2007
.DISCUSSION...MAIN FORECAST CONCERNS CENTER ON WINDS SAT ALONG WITH
PRECIP CHANCES TONIGHT AND SAT.
COMPLEX WX PATTERN TAKING SHAPE. DIGGING UPPER TROUGH OVER THE PAC
NW WITH 500 HPA HEIGHT FALLS IN EXCESS OF 100 METERS NOTED NEAR KMFR AND
KSLE. LATEST LAPS DATA AND SPC RUC ANALYSIS INDICATES 0-6KM SHEER
VALUES OF AROUND 30 KTS WITH SBCAPES OF AROUND 2000 J/KG. LAPSE DATA
ALSO SHOWS A CONFLUENCE ZONE ALONG THE KS/CO BORDER WHILE LATEST WV
IMAGERY INDICATES A SUBTLE S/WV TROUGH LIFTING NORTHEAST OUT OF NRN
NM WITH A GOOD AMOUNT OF MID LEVEL MOISTURE INCREASING ACROSS THE
PLAINS.. COMPOSITE MOSAIC RADAR HAS SHOWN STRONG TO SVR TSRA
BREAKING OUT ACROSS FAR EASTERN CO AND PRNTS OF NW KS. AS A
RESULT...SPC HAS UPGRADED CWA INTO A SLIGHT RISK. NEEDLESS TO
SAY...BUMPED POPS UP TNGT ACROSS THE AREA. TSRA ACTIVITY WILL WIND
DOWN TONIGHT DUE TO THE LOSS OF DAYTIME HEATING.
MODELS ARE IN GOOD AGREEMENT WITH THE TRACK OF THE UPPER TROUGH
SWINGING ACROSS THE ROCKIES SAT AND INTO THE CENTRAL PLAINS SUN. AS
THIS SYSTEM TRACKS TOWARD THE AREA...THE PRESSURE GRADIENT WILL
TIGHTEN AND WITH A DEEP MIXED LAYER...THIS WILL RESULT IN SUSTAINED
WINDS OF AROUND 30-35 MPH. STRONG MIXING THUS HAVE HOISTED A WIND
ADVISORY STARTING FROM 14 UTC TILL 02 UTC SUN. LOW AND MID LEVEL
MOISTURE WILL INCREASE DURING THE DAY. CONVERGENCE ALONG A SFC
TROUGH AND ENOUGH INSTABILTY AND SHEER WILL KEEP MENTION OF TSRA.
ASSOCIATED FRONT WILL SLIDE THROUGH EARLY SUN. KEPT MENTION OF
PRECIP IN FCST EARLY SUN.
SYSTEM QUICKLY LIFTS TO THE NORTHEAST INTO THE WRN GRTLKS SUN. MUCH
DRIER AIR MOVES IN BEHIND THIS SYSTEM. DESPITE THE NAM/GFS/CANADIAN
DEPICTING SOME LINGERING PCPN IN THE MORNING...DECIDED TO MAINTAIN A
DRY FCST. WINDS WILL CONTINUE TO BE GUSTY SUN MORNING BUT WILL
GRADUALLY DIMINISH THROUGH THE DAY DUE TO 700-500 HPA LAPSE RATES
BEING NOT THAT STEEP AND WITH A SHALLOW MIXING AT THE BOUNDARY
LAYER. WITH STRONG CAA...TEMPS WILL FALL SOME 10-15 DEG SUN
RESULTING IN HIGHS IN THE UPPER 60S/LOWER 70S.
ACTIVE WX PATTERN SETS UP AGAIN BEHIND THE DEPARTING TROUGH AS
ANOTHER TROUGH DIGS OVER THE SOUTHWEST U.S. MON. GFS/NAM/GEM/ECMWF
ARE IN GOOD AGREEMENT IN TRANSITIONING THIS TROUGH AND ITS
FRONTAL BOUNDARY QUICKLY ACROSS THE REGION TUE. WEAK RIDGING OVER
THE AREA MON WILL KEEP THE FCST DRY. WITH SOUTHERLY SFC
WINDS...THERE WILL BE GOOD MOISTURE ADVECTION ALTHOUGH FCST
SOUNDINGS INDICATE A GRADUAL INCREASE IN MID LEVEL MOISTURE WITH
RATHER DRY LLVLS. WHILE MODELS INDICATE GOOD UVV...DECIDED TO RETAIN
DRY FCST AS IT LOOKS LIKE THE ATMOSPHERE WILL BE CAPPED. TEMPS WILL
REBOUND BACK INTO THE 80S MON BUT COOL BACK DOWN INTO THE 70S TUE.
FOR THE WED-FRI PERIOD...ENSEMBLE SPREAD BECOMES FAIRLY LARGE TOWARD
THE LATTER PART OF THIS TIME FRAME ALTHOUGH BOTH THE OPERATIONAL GFS
AND ECMWF INDICATE ANOTHER SYSTEM COMING ASHORE OFF THE PAC NW COAST
THU. GFS IS MORE PROGRESSIVE WITH THIS SYSTEM BUT GIVEN THIS IS
SEVERAL DAYS AWAY KEPT FCST DRY. TEMPS A BIT TRICKY AS WELL BUT
SHOULD REMAIN AROUND OR JUST ABOVE NORMAL.
.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
UNTIL 06Z. THESE MAY PRODUCE ISOLATED MVFR CONDITIONS. WINDY
CONDITIONS WILL PREVAIL THROUGH SATURDAY. SUSTAINED WINDS THROUGH
EARLY THIS EVENING WILL BE 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH.
FROM 03Z TO 14Z...WINDS WILL STAY THE SAME SPEED BUT LOSE THEIR
GUSTINESS. AFTER 14Z SATURDAY...SUSTAINED WIND SPEEDS WILL INCREASE
TO NEAR 35 MPH WITH GUSTS UP TO 50 MPH. SCATTERED THUNDERSTORMS ARE
EXPECTED SATURDAY AFTERNOON AND EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
SATURDAY FOR KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
SATURDAY FOR NEZ079>081.
CO...WIND ADVISORY FROM 8 AM TO 8 PM MDT SATURDAY FOR COZ090>092.
&&
CLK/BULLERHazardous weather outlook, Sep 28, 1:34 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1234 PM MDT FRI SEP 28 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1234 PM MDT FRI SEP 28 2007 /134 PM CDT FRI SEP 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL MOISTURE AND INSTABILITY HAVE INCREASED ACROSS THE AREA. AT THE SURFACE...AN AXIS OF CONVERGENCE AND INSTABILITY WILL SET UP NEAR THE KANSAS AND COLORADO BORDER DURING THE AFTERNOON. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL BE APPROACHING FROM THE SOUTHWEST. THROUGH THE AFTERNOON...THESE FEATURES WILL ALLOW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND SOUTHWEST OF A LINE FROM GOVE TO COLBY TO WRAY COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA DURING THE EVENING HOURS. A LIMITING FACTOR TO THE COVERAGE OF THUNDERSTORMS WILL BE DRIER AIR ALOFT. HOWEVER...EVEN THOUGH THERE MAY NOT BE VERY MANY THUNDERSTORMS...THE STRONG WIND SHEAR AND LOW LEVEL INSTABILITY PRESENT WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE. THE CHANCE FOR ISOLATED SEVERE THUNDERSTORMS WILL BE PRESENT FOR THE ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AT LEAST 45 MPH ARE EXPECTED SATURDAY AFTERNOON AS THE PRESSURE GRADIENT INCREASES AHEAD OF A LARGE UPPER TROUGH MOVING TOWARD THE AREA FROM THE WEST. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON AND EVENING AS DISTURBANCES AHEAD OF THE UPPER TROUGH MOVE ACROSS THE AREA FROM THE SOUTHWEST. SHOULD SEVERE THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BULLER
In the hours before
Local storm report, Sep 28, 5:07 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT FRI SEP 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 17 SE SHARON SPRINGS 38.72N 101.53W
09/28/2007 E1.00 INCH WALLACE KS PUBLIC
&&
BLMLocal storm report, Sep 28, 5:31 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT FRI SEP 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 13 S WESKAN 38.67N 101.96W
09/28/2007 E0.88 INCH GREELEY KS TRAINED SPOTTER
&&
BLMLocal storm report, Sep 28, 6:05 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT FRI SEP 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 6 E SHARON SPRINGS 38.89N 101.64W
09/28/2007 E60 MPH WALLACE KS PUBLIC
&&
BLMLocal storm report, Sep 28, 6:42 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI SEP 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM FLASH FLOOD 4 N RUSSELL SPRINGS 38.97N 101.18W
09/28/2007 LOGAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTING A SUBSTANTIAL AMOUNT OF WATER
FLOWING OVER HIGHWAY 25 AT MILE MARKER 161
&&
CFOLTZLocal storm report, Sep 28, 7:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT FRI SEP 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TORNADO 14 S GRINNELL 38.92N 100.63W
09/28/2007 GOVE KS LAW ENFORCEMENT
&&
CFOLTZSpecial weather statement, Sep 28, 7:49 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 649 PM MDT FRI SEP 28 2007 KSZ015-290115- SHERIDAN- 749 PM CDT FRI SEP 28 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARK...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM MAY QUICKLY INTENSIFY AND BECOME SEVERE. JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:25 PM CDT | Tornado Warning | GLD | Gove | 58 min |
| Sep 28, 7:30 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 25 min |
| Sep 28, 8:04 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 16 min |
| Sep 28, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 59 min |
| Sep 28, 9:56 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 9 min |
| Sep 29, 6:19 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 56 min |
| Sep 29, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.